Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Nov 30, 2017, 11:55 AM HST for Hawaii County, Hawaii. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 30, 2017, 11:55 AM HST (21:55 UTC)
- Expired
- Nov 30, 2017, 8:45 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 72 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 349 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WGHW50 PHFO 302155
FFWHFO
HIC001-010045-
/O.NEW.PHFO.FF.W.0026.171130T2155Z-171201T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1155 AM HST THU NOV 30 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 245 PM HST
* At 1148 AM HST, heavy rain continues to fall over the windward
slopes of the Big Island. Recent rain bands have been affecting
the lower elevations and are causing more significant flooding
impacts to occur along the Hamakua, Hilo, and Puna areas of the
island. Additional rainfall is expected to develop over the
windward slopes through the day.
* Locations in the warning include but are not limited to...
Hilo, Paauilo, Waipio Valley, Orchidland Estates, Pepeekeo, Keaau,
Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres,
Mountain View, and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 245 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1917 15543 1923 15564 1985 15539 1995 15567
2023 15578 2012 15559 2010 15543 1996 15519
1985 15509 1974 15510 1974 15500 1965 15499
1953 15481
$$
Kodama4 follow-up statements
742
WGHW70 PHFO 302343
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
143 PM HST THU NOV 30 2017
HIC001-010045-
/O.CON.PHFO.FF.W.0026.000000T0000Z-171201T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
143 PM HST THU NOV 30 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...
At 133 PM HST...Rainfall overall has diminished slightly over the
past hour but the Hawaii County Civil Defense reported ongoing
flooding in several areas of the South Hilo and Puna Districts. In
Hawaiian Acres, the intersection of C Road and 9 Road is under 2 to
3 feet of water and is impassable. Pauahi St. in Hilo is under
several feet of water.
Locations in the warning include but are not limited to... Hilo,
Paauilo, Waipio Valley, Orchidland Estates, Pepeekeo, Keaau,
Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres,
Mountain View, and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 245 PM HST if heavy rain
persists.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1917 15543 1923 15564 1985 15539 1995 15567
2023 15578 2012 15559 2010 15543 1996 15519
1985 15509 1974 15510 1974 15500 1965 15499
1953 15481
$$
Kodama556
WGHW50 PHFO 010033
FFWHFO
HIC001-010345-
/O.EXT.PHFO.FF.W.0026.000000T0000Z-171201T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
233 PM HST THU NOV 30 2017
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 545 PM HST
* At 227 PM HST, rainfall continues over the windward slopes of the
Big Island but at a reduced rate than a few hours ago. The Hawaii
County Civil Defense reported that significant flooding impacts
are ongoing, especially in the bayfront area of Hilo and in the
Hawaiian Acres area of Puna. Additional rain bands may continue to
move over the windward slopes from the east through the rest of
the afternoon.
* Locations in the warning include but are not limited to...
Hilo, Paauilo, Waipio Valley, Orchidland Estates, Pepeekeo, Keaau,
Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres,
Mountain View, and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 545 PM HST if heavy rain
persists.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1917 15543 1923 15564 1985 15539 1995 15567
2023 15578 2012 15559 2010 15543 1996 15519
1985 15509 1974 15510 1974 15500 1965 15499
1953 15481
$$
Kodama976
WGHW50 PHFO 010337
FFWHFO
HIC001-010645-
/O.EXT.PHFO.FF.W.0026.000000T0000Z-171201T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
537 PM HST THU NOV 30 2017
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 845 PM HST
* At 532 PM HST, light rainfall continues over the windward slopes
of the Big Island but at a reduced rate than earlier today. The
Hawaii County Civil Defense reported that significant flooding
impacts are ongoing, especially in the bayfront area of Hilo and
in the Hawaiian Acres area of Puna. Additional rain bands may
continue to move over the windward slopes from the east through
the evening.
* Locations in the warning include but are not limited to...
Hilo, Paauilo, Waipio Valley, Orchidlands Estates, Pepeekeo, Keaau,
Kamuela, Honokaa, Hawaiian Paradise Park, Pahoa, Hawaiian Acres and
Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 845 PM HST if heavy rain
persists.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1917 15543 1923 15564 1985 15539 1995 15567
2023 15578 2012 15559 2010 15543 1996 15519
1985 15509 1974 15510 1974 15500 1965 15499
1953 15481
$$
Foster704
WGHW70 PHFO 010644
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
844 PM HST THU NOV 30 2017
HIC001-010652-
/O.EXP.PHFO.FF.W.0026.000000T0000Z-171201T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
844 PM HST THU NOV 30 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 845 PM HST...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Due to the recent heavy rainfall
however, some ponding of water in low lying and poor drainage areas
will likely continue for the next several hours.
LAT...LON 1948 15482 1934 15499 1927 15516 1927 15529
1917 15543 1923 15564 1985 15539 1995 15567
2023 15578 2012 15559 2010 15543 1996 15519
1985 15509 1974 15510 1974 15500 1965 15499
1953 15481
$$
JelsemaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 9:44 AM HST, 2 hours 11 minutes earlier.
Area forecast discussion, Nov 30, 9:44 AM HST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 944 AM HST Thu Nov 30 2017 .SYNOPSIS... High pressure north of the state will keep a moderate to fresh trade winds through the weekend. An upper level trough to the west will approach the islands and pass over the area Saturday and Saturday night. Unsettled and wet trade wind weather will continue through then, with improving weather expected by Sunday. The trade winds will ease on Monday as a cold front approaches from the northwest. The cold front along with a band of showers is expected to move southward through the island chain Monday night and Tuesday followed by strong north to northeast winds. Cooler and drier conditions are expected by midweek. && .DISCUSSION... High pressure north of the area will keep mainly fresh trade winds in the forecast through the weekend, with some minor fluctuation in wind speeds and directions. A trough aloft will remain in the vicinity of the islands keeping conditions somewhat unstable. MIMIC total precipitable water (PW) imagery indicates that a deep, moist tropical airmass overspreading the island chain, with values ranging from 1.6 inches to 2.0 inches. The highest moisture values continue across the Big Island where the highest rain amounts have, and continue to fall over the state this morning according to radar and surface observations. Rain amounts on the Big Island have not been particularly heavy, but very persistent over the windward slopes where grounds are very saturated. The Flash Flood Watch remains in effect through 6 PM today for the Big Island and Maui. The smaller islands continue to see scattered showers carrying in with the trade winds focusing over the windward slopes at this time. The combination of deep tropical moisture and instability with the trough in the vicinity of the state, will keep a wet trade wind pattern in place through Saturday night. Breezy trade winds will focus more of the rain over windward areas, but will also carry to leeward sides of the smaller islands at times due to the strength of the winds. Models show the deep moisture lingering over the islands through Friday night, with the upper trough passing northwest to southeast across the island chain Saturday and Saturday night. We will assess today whether or not to continue or add other islands to the Flash Flood Watch for tonight and Friday time period. The Winter Weather Advisory remains in effect for the Big Island summits through 6 PM today. Temperatures at Mauna Kea summit are around +1 degrees Celsius this morning. More snowfall may be possible if deeper convection moves over the summits today, but otherwise it should mostly stay as rain through the day. With the upper trough approaching, there is stall the potential for additional rain or snow to occur over the summits tonight, Friday and Saturday as high PWs remain over the area and until the upper trough passes the Big Island Saturday night. We will assess today whether or not to continue the Winter Weather Advisory for the tonight and Friday time period. Conditions will gradually trend drier from Saturday night through Sunday as the moisture finally slides west of the state. Trade winds will remain breezy on Sunday, but will begin to ease on Sunday night and Monday. A cold front will then shift southward through the island chain Monday night and Tuesday, with strong north- northeast winds building in across the state following the frontal passage. The strong winds are expected to be brief however, as high pressure quickly settles southward and close to the islands, with light to moderate trades expected for Wednesday. A fast moving band of relatively light showers will accompany the cold front. PW values are then expected to drop into the 0.6 to 0.8 inch range Tuesday night and Wednesday, with very little if any shower activity expected statewide. The weather looks nearly perfect during the middle and latter part of next week, with plenty of sunshine and cool and dry conditions expected across the entire island chain. && .AVIATION... AIRMET SIERRA continues for mountain obscuration along the east sides of most islands due to clouds and showers. Expect these conditions to condition this afternoon. Locally strong trade winds continue to produce turbulence to the lee of the mountains on all islands. As such AIRMET TANGO continues for mechanical turbulence south through west of mountains statewide below 8000 feet. This is also expected to continue through this afternoon. While VFR will dominate at the terminals, MVFR ceilings and visibilities are possible in clouds and showers, though those conditions will be focused over the windward sides of the islands. && .MARINE... High pressure north of the state will keep fresh to locally strong trade winds in place through the weekend. Winds will ease Sunday night and Monday as a front approaches and passes through the state. Strong winds will fill in behind the front. The next north-northwest swell is on the rise locally, with the nearshore PacIOOS Hanalei and Waimea buoys reporting 7.5 ft, 18 sec and 6.6 ft, 18 sec, respectively, at 830 am HST. Observations at the NW 51001 and 51101 buoys, show the swell is fairly on track with the Wave Watch III model. This should translate to the swell peaking near 10 ft locally this afternoon. A High Surf Advisory is posted for the exposed north and west facing shores, with surf expecting to reach high end advisory values for north facing shores, and low end advisory levels for west facing shores through early Friday morning. The swell will then gradually trend down through Friday. Another north-northwest swell is then forecast to build Monday night and Tuesday, before peaking Tuesday night. This swell is forecast to be slightly larger in magnitude than the current one, but have shorter periods associated with it. This swell should also bring high-end advisory surf to the north facing shores and low- end advisory level surf to the west facing shores. A High Surf Advisory is also posted for the East facing shores due to the rough and choppy surf associated with the trade wind swell. Surf will remain near the advisory level over the next few days. A Small Craft Advisory is posted for all coastal waters for a combination strong winds and combined seas greater than 10 ft from the north-northwest swell and trade wind swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for north, west and east facing shores of Niihau, Kauai, Oahu, and Molokai, for north and east facing shores of Maui, and for east facing shores of the Big Island. Flash Flood Watch until 6 PM HST this evening for Maui and Big Island. Winter Weather Advisory until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters- && DISCUSSION...Foster AVIATION...M Ballard MARINE...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 12:48 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Nov 30, 1:49 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Nov 30, 4:05 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Nov 30, 9:58 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.